×

zbMATH — the first resource for mathematics

Pleating of hyperbolic 3-manifolds. (Plissage des variétés hyperboliques de dimension 3.) (English) Zbl 1097.57017
The paper under review characterizes the measured laminations that occur as bending laminations of geometrically finite hyperbolic three-manifolds that are not fuchsian and nonelementary. In case that the boundary is incompressible or the lamination is a multicurve, such a characterization was obtained by F. Bonahon and J.-P. Otal in [Ann. Math. (2) 160, No. 3, 1013–1055 (2005; Zbl 1083.57023)].
The characterization is given by three properties. First, the weight (the transverse measure) of each closed leaf has to be at most \(\pi\). Secondly, there is an annularity condition: the intersection of the lamination with the boundary of every essential annulus is bounded uniformly away from zero. And thirdly, the intersection of the lamination with the boundary of every compressing disk is greater than \(2\pi\).
As in the work of Bonahon and Otal, the closure lemma is the main technical tool and is used in a convergence argument. However, in the general case proved here, the proof of the closure lemma is substantially more involved, and requires tools as a lemma of approximation for slightly pleated curves. The result was announced in the author’s paper [Sémin. Théor. Spectr. Géom. 21, 103–115 (2003; Zbl 1055.57022)], where the proof was also sketched.

MSC:
57M50 General geometric structures on low-dimensional manifolds
57N10 Topology of general \(3\)-manifolds (MSC2010)
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
30F45 Conformal metrics (hyperbolic, Poincaré, distance functions)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Beardon, A.F.: The geometry of discrete groups. Grad. Texts Math. 91 (1983), 337 pp. · Zbl 0528.30001
[2] Bonahon, F.: Bouts des variétés hyperboliques de dimension 3. Ann. Math. (2) 124, 71–158 (1986) · Zbl 0671.57008
[3] Bonahon, F.: Variations of the boundary of 3-dimensionnal hyperbolic convex cores. J. Differ. Geom. 50, 1–24 (1998) · Zbl 0937.53020
[4] Bonahon, F.: Closed curves on surfaces. Prépublication (1999)
[5] Bonahon, F., Otal, J.-P.: Lamination mesurées de plissage des variétés hyperboliques de dimension 3. Ann. Math. 160, 1013–1055 (2004) · Zbl 1083.57023
[6] Canary, R.D.: A covering theorem for hyperbolic 3-manifolds and its applications. Topology 35, 751–778 (1996) · Zbl 0863.57010
[7] Casson, A.J., Bleiler, S.A.: Automorphisms of Surfaces after Nielsen and Thurston. Lond. Math. Soc. Stud. Texts 9 (1988), 105 pp. · Zbl 0649.57008
[8] Canary, R.D., Epstein, D.B.A., Green, P.: Notes on notes of Thurston. Analytical and Geometrical Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 3–92. Cambridge Univ. Press 1987 · Zbl 0612.57009
[9] Epstein, D.B.A., Marden, A.: Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces. Analytical and Geometric Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 113–253. Cambridge Univ. Press 1987 · Zbl 0612.57010
[10] Fathi, A., Laudenbach, F., Ponearu, V.: Travaux de Thurston sur les surfaces. Seminaire Orsay. Astérisque 66–67 (1979), 286 pp.
[11] Floyd, W.J.: Group completions and limit sets of Kleinian groups. Invent. Math. 57, 205–218 (1980) · Zbl 0428.20022
[12] Gromov, M.: Hyperbolic groups. Essays in group theory. Math. Sci. Res. Inst. Publ. 8, 75–263 (1987)
[13] Hempel, J.: 3-Manifolds. Ann. Math. Stud. 86 (1976), 195 pp.
[14] Jaco, W.: Lectures on three-manifold topology. CBMS Regional Conference Series in Mathematics, vol. 43, 251 pp. Am. Math. Soc. 1980 · Zbl 0433.57001
[15] Jaco, W., Shalen, P.B.: Seifert fibered spaces in 3-manifolds. Mem. Am. Math. Soc. 220 (1979), 192 pp. · Zbl 0471.57001
[16] Johannson, K.: Homotopy equivalence of 3-manifolds with boundary. Lect. Notes Math. 761 (1979), 303 pp. · Zbl 0412.57007
[17] Jørgensen, T.: On discrete groups of Möbius transformations. Am. J. Math. 98, 739–749 (1976) · Zbl 0336.30007
[18] Jørgensen, T., Marden, A.: Algebraic and geometric convergence of Kleinian groups. Math. Scand. 66, 47–72 (1990) · Zbl 0738.30032
[19] Kapovitch, M.: Hyperbolic manifolds and discrete groups. Prog. Math. 183 (2000), 467 pp.
[20] Keen, L., Series, C.: Continuity of convex hull boundaries. Pac. J. Math. 127, 457–519 (1988) · Zbl 0838.30043
[21] Kleineidam, G., Souto, J.: Algebraic convergence of function groups. Comment. Math. Helv. 77, 244–269 (2002) · Zbl 1008.30026
[22] Lecuire, C.: Structures hyperboliques convexes sur les variétés de dimension 3. Thèse de Doctorat (2004)
[23] Marden, A.: The geometry of finitely generated Kleinian groups. Ann. Math. 99, 383–462 (1974) · Zbl 0282.30014
[24] Matsuzaki, K., Taniguchi, M.: Hyperbolic Manifolds and Kleinian Groups. Oxfords Mathematical Monographs. Oxford Science Publications 1998 · Zbl 0892.30035
[25] Morgan, J.W., Otal, J.-P.: Relative growth rates of closed geodesics on surfaces under varying hyperbolic structures. Comment. Math. Helv. 68, 171–208 (1993) · Zbl 0795.57009
[26] Morgan, J.W., Shalen, P.B.: Degenerations of Hyperbolic structures I: Valuations, trees and surfaces. Ann. Math. 120, 401–476 (1984) · Zbl 0583.57005
[27] Morgan, J.W., Shalen, P.B.: Degenerations of Hyperbolic structures III: actions of 3-manifolds groups on trees and Thurston’s compctness theorem. Ann. Math. 127, 457–519 (1988) · Zbl 0661.57004
[28] Otal, J.-P.: Courants géodésiques et produits libres. Thèse d’Etat, Université Paris-Sud, Orsay (1988)
[29] Otal, J.-P.: Sur la dégénérescence des groupes de Schottky. Duke Math. J. 74, 777–792 (1994) · Zbl 0828.57008
[30] Otal, J.-P.: Le théorème d’hyperbolisation pour les variétés fibrées de dimension 3. Astérisque 235 (1996), 159 pp.
[31] Otal, J.-P., Paulin, F.: Géométrie hyperbolique et groupes Kleiniens. Manuscrit non publié
[32] Rourke, C.: Convex ruled surfaces. Analytical and Geometric Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 255–272. Cambridge Univ. Press 1987
[33] Series, C.: Limits of quasifuchsian groups with small bending. Duke J. Math. To appear · Zbl 1081.30038
[34] Shapiro, A., Whitehead, J.H.C.: A proof and exrension of Dehn’s lemma. Bull. Am. Math. Soc. 64, 174–178 (1958) · Zbl 0084.19104
[35] Skora, R.K.: Splitting of surfaces. Bull. Am. Math. Soc. 23, 85–90 (1990) · Zbl 0708.30044
[36] Thurston, W.P.: The topology and geometry of 3-manifolds. Notes de cours, Université de Princeton, 1976–1979
[37] Thurston, W.P.: Three-dimensional manifolds, Kleinian groups and hyperbolic geometry. Bull. Am. Math. Soc. 6, 357–381 (1986) · Zbl 0496.57005
[38] Thurston, W.P.: Hyperbolic structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle. Prépublication 1998. arXiv:math.GT/9801045
[39] Thurston, W.P.: Hyperbolic structures on 3-manifolds, III: Deformations of 3-manifolds with incompressible boundary. Manuscrit non publié (1986) · Zbl 0668.57015
[40] Thurston, W.P.: On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Am. Math. Soc. 19, 417–431 (1988) · Zbl 0674.57008
[41] Waldhausen, F.: Eine Verallgemeinerung des Schleifensatzes. Topology 6, 501–504 (1967) · Zbl 0172.48703
[42] Waldhausen, F.: Heegard-Zerlegungen der 3-Sphäre. Topology 7, 195–203 (1968) · Zbl 0157.54501
[43] Waldhausen, F.: On irreductible 3-manifolds which are sufficiently large. Ann. Math. 87, 56–88 (1968) · Zbl 0157.30603
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.